a-Gaussian Polynomials and Finite Rogers-Ramanujan Identities

  • George E. Andrews
Part of the Developments in Mathematics book series (DEVM, volume 13)


Classical Gaussian polynomials are generalized to two variable polynomials. The first half of the paper is devoted to a full account of this extension and its inherent properties. The final part of the paper considers the role of these polynomials in finite identities of the Rogers-Ramanujan type.


Rogers-Ramanujan identities Gaussian polynomials 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Andrews, G. E. (1974). Problem 74–12. SIAM Review, 16.Google Scholar
  2. Andrews, G. E. (1976). The Theory of Partitions. Addison-Wesley, Reading. (Reissued: Cambridge University Press, Cambridge, 1984, 1998).zbMATHGoogle Scholar
  3. Andrews, G. E. (1989). On the proofs of the Rogers-Ramanujan identities. In Stanton, D., editor, q-Series and Partitions, volume 18 of IMA Volume in Math. and Its Appl., pages 1–14. Springer, New York.Google Scholar
  4. Andrews, G. E. (1990). q-trinominial coefficients and Rogers-Ramanujan type identities. In Berndt B., et al., editor, Analytic Number Theory, Progr. Math., pages 1–11. Birkhauser, Boston.Google Scholar
  5. Andrews, G. E. (1993). On Ramanujan's empirical calculation for the Rogers-Ramanujan identities. In A tribute to Emil Grosswald: number theory and related analysis, volume 143 of Contemp. Math., pages 27–35. American Mathematical Society, Providence, RI.Google Scholar
  6. Andrews, G. E. (1995). On a conjecture of Peter Borwein. J. Symbolic Computation, 20:487–501.CrossRefzbMATHGoogle Scholar
  7. Andrews, G. E. and Berkovich, A. (2002). The WP-Bailey tree and its implications. J. London Math. Soc. (2), 66(3):529–549.MathSciNetzbMATHGoogle Scholar
  8. Andrews, G. E., Bressoud, D. M., Baxter, R. J., Burge, W., Forrester, P. J., and Viennot, G. (1987). Partitions with prescribed hook differences. Europ. J. Math., 8:341–350.MathSciNetzbMATHGoogle Scholar
  9. Bailey, W. N. (1949). Identities of the Rogers-Ramanujan type. Proc. London Math. Soc. (2), 50:1–10.MathSciNetGoogle Scholar
  10. Bressoud, D. M. (1981a). Solution to problem 74–12. SIAM Review, 23:101–104.CrossRefGoogle Scholar
  11. Bressoud, D. M. (1981b). Some identities for terminating q-series. Math. Proc. Camb. Phil. Soc., 89:211–223.zbMATHMathSciNetCrossRefGoogle Scholar
  12. Paule, P. (1994). Short and easy computer proofs of the Rogers-Ramanujan identities and identities of similar type. Electronic J. Combin., 1:Research Paper 10, approx. 9 pp. (electronic).Google Scholar
  13. Schur, I. (1917). Ein beitrag zur additiven zahlentheorie. In S.-B. Press. Akad. Wiss., Phys.-Math. Klasse, pages 302–321. (Reprinted: Gesamm, Abhand., Vol. 2, Springer, Berlin, 1973, pp. 117–136).Google Scholar
  14. Stembridge, J. (1990). Hall-Littlewood functions, plane partitions, and the Rogers-Ramanujan identities. Trans. Amer. Math. Soc., 319:469–498.CrossRefzbMATHMathSciNetGoogle Scholar
  15. Warnaar, S. 0. (2002). Partial sum analogs of the Rogers-Ramanujan identities. J. Comb. Th. (A), 99:143–161.CrossRefzbMATHMathSciNetGoogle Scholar
  16. Watson, G. N. (1929). A new proof of the Rogers-Ramanujan identities. J. London Math. Soc., 4:4–9.CrossRefGoogle Scholar
  17. Zeilberger (a.k.a. S. B. Ekhad and S. Tre), D. (1990). A purely verification proof of the first Rogers-Ramanujan identity. J. Comb. Th. (A), 54(2):309–311.CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, Inc. 2005

Authors and Affiliations

  • George E. Andrews
    • 1
  1. 1.Department of MathematicsThe Pennsylvania State UniversityUniversity Park

Personalised recommendations